Alert archive / Kansas / High Wind Watches in 2018
High Wind Watch 1, NWS Wichita, KS
NWS Wichita, KS issued this high wind watch at Dec 11, 2018, 2:16 PM CST for Harper County, Kingman County, Reno County, Kansas. It took effect at Dec 13, 2018, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 11, 2018, 2:16 PM CST (20:16 UTC)
- In effect from
- Dec 13, 2018, 12:00 AM CST
- Expired
- Dec 12, 2018, 3:56 PM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Harper County, KS, Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3535 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WWUS73 KICT 112016 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 216 PM CST Tue Dec 11 2018 ...High winds possible Thursday... KSZ067-082-091-121030- /O.NEW.KICT.HW.A.0001.181213T0600Z-181214T0000Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 216 PM CST Tue Dec 11 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... The National Weather Service in Wichita has issued a High Wind Watch, which is in effect from late Wednesday night through Thursday afternoon. * Winds...North 35 to 45 mph with gusts up to 55 mph. * Timing...Midnight to 6 PM Thursday * Impacts...Any unsecured items like trampolines and patio furniture will be blown away. Damage to fence lines and other structures possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... a high wind watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && Metzger $$
2 follow-up statements
773 WWUS73 KICT 120915 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 315 AM CST Wed Dec 12 2018 ...High winds possible Thursday... KSZ067-082-091-122315- /O.CON.KICT.HW.A.0001.181213T0600Z-181214T0000Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 315 AM CST Wed Dec 12 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... * Winds...North 35 to 45 mph with gusts up to 55 mph. * Timing...Midnight to 6 PM Thursday. * Impacts...Any unsecured items like trampolines and patio furniture will be blown away. Damage to fence lines and other structures possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Ketcham
609 WWUS73 KICT 122156 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 356 PM CST Wed Dec 12 2018 KSZ067-082-091-131200- /O.UPG.KICT.HW.A.0001.181213T0600Z-181214T0000Z/ /O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 356 PM CST Wed Dec 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 9 AM to 5 PM CST Thursday. The High Wind Watch is no longer in effect. * Winds...North 35 to 45 mph with gusts around 50 mph. * Timing...From 9 AM until 5 PM Thursday. * Impacts...Any unsecured items like trampolines and patio furniture would likely be blown away. Damage to fence lines and other structures possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is likely or occurring. Sustained winds of at least 40 mph, or gusts at least 58 mph, are expected. Winds this strong can cause property damage. && $$ KSZ047-131200- /O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/ Barton- Including the city of Great Bend 356 PM CST Wed Dec 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 9 AM to 5 PM CST Thursday. * Winds...North 35 to 45 mph with gusts around 50 mph. * Timing...From 9 AM until 5 PM CST Thursday. * Impacts...Any unsecured items like trampolines and patio furniture would likely be blown away. Damage to fence lines and other structures are likely. Driving on roads and highways will be very difficult, especially for high-profile vehicles and motor cycles. Be extra careful when traveling, especially on East/West oriented roads and highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is likely or occurring. Sustained winds of at least 40 mph, or gusts at least 58 mph, are expected. Winds this strong can cause property damage. && $$ KSZ032-033-048>052-068-069-083-092-093-131200- /O.NEW.KICT.WI.Y.0024.181213T1500Z-181213T2300Z/ Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey- Butler-Sedgwick-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 356 PM CST Wed Dec 12 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 9 AM to 5 PM CST Thursday. * Winds...North 25 to 30 mph with gusts near 45 mph. * Timing...From Thursday morning until late Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and or gusts from 46 to 57 mph are likely. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind watch went out at Dec 11, 2:08 PM CST, 8 minutes earlier.
Area forecast discussion, Dec 11, 2:08 PM CST, 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 208 PM CST Tue Dec 11 2018 .SHORT TERM...(This evening through Friday night) Issued at 207 PM CST Tue Dec 11 2018 Southerly flow this afternoon is supporting WAA over the region allowing mild temperatures. This southerly flow is expected to last until the next storm system approaches the region. Currently, satellite imagery shows this next storm system over the Four Corners area with a long stream of Pacific moisture feeding into it. Nearly all the models are in agreement with the track of the next system with the GFS/ECMWF/NAM all indicating a Red River to the Arklatex region track. This track will keep the CWA on the dry side for the most part however, all the models show this system will be rather powerful and will pull a significant amount of moisture to the north. Isentropic upglide with this moisture transport will be enough to allow for a rain changing to light snow mix in the southeast portions of the CWA Thursday. Snow accumulations are not expected to be significant as the bulk of the moisture will remain to the south and there appears to be too much warm air with this system to support widespread snow. A more significant concern will be how tight the pressure gradient is expected to be across the CWA Thursday. As this system passes to the south, it will come into the phase with the upper level pattern and allow it intensify. This will create a high wind potential over parts of the South Central Kansas Thursday. 925mb wind fields are progged in the 40-45kt range which is expected to be well within the mixed layer tomorrow afternoon. This will provide a strong potential for high wind warning criteria winds Thursday over parts South Central Kansas with wind advisory criteria likely over the rest of the CWA. A high wind watch has been issued for parts of South Central Kansas as result for Thursday afternoon. Usually, cloudy skies currently expected for Thursday would keep the winds down but the low level winds are expected to remain well into warning criteria and within the mixed layer. This leaves a very strong possibility for warning criteria winds for Thursday. By Friday, the pressure gradient will loosen up significantly as the storm system moves off the east. Partly cloudy skies will return as high pressure moves back into the region. Temperatures are not expected to fall much behind this next system as there is no strong polar air mass available to be tapped. As such, temperatures are expected to remain near normal for Friday. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 207 PM CST Tue Dec 11 2018 The extended range looks to remain rather quite with temperatures staying near normal. A weak trough will be coming through the region for the weekend which will switch the winds around to the north. This trough will only serve to keep temperature from getting too warm. Moisture transport during the weekend will be nearly non- existent which will keep the rain chances out of the extended range. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1129 AM CST Tue Dec 11 2018 VFR conditions expected to prevail thru the forecast valid period. Surface trof will move east across the area late this afternoon and evening. Main impact will be a wind shift from south-southwest to northwest. A period of LLWS is expected early this evening in southeast Kansas. Otherwise, mainly patchy dense cirrus will vacate area tonight. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 29 53 35 42 / 0 0 30 50 Hutchinson 27 53 32 42 / 0 0 20 30 Newton 28 52 33 40 / 0 0 30 40 ElDorado 29 52 35 41 / 0 0 40 50 Winfield-KWLD 29 53 37 43 / 0 0 40 50 Russell 25 54 29 42 / 0 0 10 10 Great Bend 25 54 30 42 / 0 0 10 20 Salina 27 53 31 42 / 0 0 20 20 McPherson 26 53 31 41 / 0 0 20 30 Coffeyville 34 55 43 48 / 10 0 60 80 Chanute 31 53 39 45 / 0 0 60 80 Iola 31 52 37 44 / 0 0 60 80 Parsons-KPPF 33 54 41 46 / 10 0 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late Wednesday night through Thursday afternoon for KSZ067-082-091. && SHORT TERM...ELM LONG TERM...ELM AVIATION...KED
Hazardous weather outlook, Dec 11, 4:39 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 439 AM CST Tue Dec 11 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 439 AM CST Tue Dec 11 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A very high grassland fire danger is forecast this afternoon for areas east of the Kansas Turnpike. Roughly east of Wellington to Wichita to Emporia. Outdoor burning is strongly discouraged. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A very high grassland fire danger is also forecast on Thursday afternoon across most of the area due to winds gusts of 40 to 45 mph. The only exception will be the far southeastern counties of Allen, Neosho and Labette where some precipitation is forecast. There is a chance of a wintry mix of rain and snow Wednesday night through Thursday night over the Flint Hills and southeast Kansas. Current indications suggest snow accumulations will remain very light. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Ketcham
Nearby
High Wind Watches in Kansas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.